Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 409, NWS Wichita, KS

August 29, 2008Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 29, 2008, 3:24 AM CDT for Neosho County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2008, 3:24 AM CDT (08:24 UTC)
Expired
Aug 29, 2008, 4:00 AM CDT
In force
36 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Neosho County, KS

The radar

The Tulsa radar (KINX), 159 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 3:55 AM CDTHAIL 0.882 Nw Galesburg, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3067 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 290824
SVRICT
KSC133-290900-
/O.NEW.KICT.SV.W.0409.080829T0824Z-080829T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
324 AM CDT FRI AUG 29 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEOSHO COUNTY IN SOUTHEAST KANSAS.

* UNTIL 400 AM CDT.

* AT 322 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF CHANUTE TO
  THAYER...AND MOVING EAST AT 7 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CHANUTE...EARLTON...ERIE...GALESBURG...THAYER...SOUTH MOUND.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD. FREQUENT AND DEADLY CLOUD TO GROUND
LIGHTNING CAN ALSO BE EXPECTED.

LAT...LON 3738 9552 3773 9547 3773 9523 3772 9522
      3772 9520 3772 9519 3738 9521
TIME...MOT...LOC 0824Z 286DEG 6KT 3769 9535 3746 9542

$$

DARMOFAL
1 follow-up statement
000 
WWUS53 KICT 290840
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
340 AM CDT FRI AUG 29 2008

KSC133-290900-
/O.CON.KICT.SV.W.0409.000000T0000Z-080829T0900Z/
NEOSHO KS-
339 AM CDT FRI AUG 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NEOSHO COUNTY
UNTIL 400 AM CDT...

AT 335 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM 9 MILES EAST OF CHANUTE TO 3 MILES WEST OF GALESBURG...MOVING 
EAST AT 7 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR GALESBURG BY 350 AM CDT.
  NEAR ERIE BY 400 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR 
LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE 
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT 
AWAY FROM WINDOWS.

LAT...LON 3738 9552 3773 9547 3773 9523 3772 9522
      3772 9520 3772 9519 3738 9521
TIME...MOT...LOC 0839Z 286DEG 6KT 3769 9529 3747 9539

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:37 AM CDT, 47 minutes earlier.

Area forecast discussion, Aug 29, 2:37 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
237 AM CDT FRI AUG 29 2008

.DISCUSSION...
MAIN FORECAST CONCERNS WILL DEAL WITH LINGERING PRECIPITATION FOR
TODAY...FOLLOWED BY CHANCES AGAIN ON SATURDAY AND NEXT WEEK.

TDY-TONIGHT
LINGERING SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHERN KANSAS THIS
MORNING AS WEAK ISENTROPIC LIFT PERSISTS. MEANWHILE...THE FRONTAL
BOUNDARY WILL CONTINUE TO PUSH SOUTHWARD ACROSS KANSAS AND STALL OUT
ACROSS OKLAHOMA TODAY. THUNDERSTORMS SHOULD REDEVELOP ALONG THE
FRONT LATER THIS AFTERNOON BUT SHOULD BE MAINLY SOUTH OF THE BORDER.

SAT-SUN
COOLER MID-LEVEL TEMPS AND STRONG DAYTIME HEATING ON SATURDAY SHOULD
LEAD TO AN UNCAPPED ENVIRONMENT ACROSS SOUTHERN KANSAS...AND A WEAK
UPPER LEVEL WAVE COULD BE ENOUGH TO DISTURB THE ENVIRONMENT FOR
WIDELY SCATTERED ACTIVITY. TEMPS SHOULD WARM UP A BIT ON SUNDAY AS
THE WARM FRONT KEEPS ON MOVING FURTHER NORTH WITH DRY WEATHER
EXPECTED.

EXTENDED: MON-THU
WARM AND HUMID CONDITIONS LOOK TO PREVAIL FOR MONDAY AND TUESDAY
BEFORE NEXT FRONTAL BOUNDARY AND COOLER WEATHER AFFECTS KANSAS BY
MID-WEEK.

WE HAVE SLOWED DOWN THE TIMING OF THE FRONTAL BOUNDARY FOR
TUESDAY...AS HURRICANE GUSTAV COULD HAVE A SLOWING DOWN EFFECT FOR
WEATHER SYSTEMS ACROSS THE CENTRAL PLAINS. PRECIPITATION CHANCES
LOOK DECENT FOR TUESDAY NIGHT INTO WEDNESDAY AS A COLD FRONT MOVES
INTO JUICY GULF MOISTURE RESIDING OVER THE AREA.

JAKUB

.AVIATION...06Z TAFS: KRSL/KSLN/KHUT/KICT/KCNU
COLD FRONTAL BOUNDARY CONTINUES TO MAKE SLOW PROGRESS ACROSS
SOUTHERN  KS AT THIS TIME...WITH THE SLOWEST PROGRESS BEING MADE
OVER SOUTHEASTERN KS. SOME ELEVATED CONVECTION CONTINUES TO DEVELOP
JUST TO THE NORTH OF THIS BOUNDARY GENERALLY TO THE NORTHWEST OF
KCNU.  EXPECT THIS CONVECTION TO SLOWLY DRIFT SOUTHEAST AS THE
OVERNIGHT PROGRESSES....SO WILL KEEP A VCTS GROUP IN KCNU TAF FOR
NOW. THE REST OF THE TAF SITES WILL SEE A RETURN TO VFR CONDITIONS
OVERNIGHT INTO FRI AS NORTHERLY WINDS SETTLE INTO THE AREA AFTER THE
FRONTAL PASSAGE.

FRONTAL BOUNDARY COULD STILL LINGER OVER SOUTHEAST KS FOR THE
AFTERNOON ON FRI. NOT TOO SURE WE WILL SEE ANY CONVECTION IN AND
NEAR THE KCNU TAF SITE...SO WILL ONLY GO WITH A CB CLOUD DECK FOR
NOW.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    89  65  87  68 /  10  10  10  10
HUTCHINSON      88  65  87  67 /  10  10  10  10
NEWTON          88  65  87  67 /  10  10  10  10
ELDORADO        88  65  87  67 /  10  10  10  10
WINFIELD-KWLD   90  67  87  68 /  20  10  20  20
RUSSELL         87  63  87  64 /  10  10  10  10
GREAT BEND      87  65  87  66 /  10  10  20  20
SALINA          88  64  87  67 /  10  10  10  10
MCPHERSON       88  65  87  67 /  10  10  10  10
COFFEYVILLE     88  66  88  67 /  30  10  10  10
CHANUTE         88  63  87  66 /  20  10  10  10
IOLA            88  62  87  66 /  20  10  10  10
PARSONS-KPPF    88  65  88  67 /  30  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 28, 9:25 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CDT THU AUG 28 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
925 PM CDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT

A COLD FRONT WILL CONTINUE TO TRAVERSE THE SOUTHERN HALF OF KANSAS
OVERNIGHT. THIS FRONT MAY TRIGGER A FEW STRONG STORMS LATE TONIGHT
...GENERALY SOUTHEAST OF THE KANSAS TURNPIKE IN THE FLINT HILLS.
THE MAIN THREATS FROM THE MOST INTENSE STORM WILL BE LOCALLY HEAVY
RAIN AND WIND GUSTS TO 50 MPH AS THE STORMS COLLAPSE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS MAY LINGER OVER AREAS NEAR THE KANSAS AND
OKLAHOMA BORDER ON FRIDAY AFTERNOON AND EVENING. THESE COULD BE
STRONG WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY WEST OF A LINE
FROM SALINA TO HUTCHINSON TO HARPER. THESE ARE NOT EXPECTED TO BE
STRONG OR SEVERE.

THUNDERSTORMS COULD DEVELOP ON TUESDAY...WITH BETTER CHANCES
STARTING ON WEDNESDAY AS A FRONT AND TROPICAL MOISTURE MOVE INTO
THE AREA. STRONG STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/KETCHAM

In the hours before

Special weather statement, Aug 28, 9:45 PM CDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
945 PM CDT THU AUG 28 2008

KSZ072-290330-
ALLEN-
945 PM CDT THU AUG 28 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN COUNTY...

AT 940 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR COLONY...OR 10 MILES NORTHEAST OF IOLA...
AND MOVING SOUTHEAST AT 17 MPH.

DIME SIZE HAIL...AND WINDS TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Aug 29, 1:02 AM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
102 AM CDT FRI AUG 29 2008

KSZ095-096-290630-
NEOSHO-WILSON-
102 AM CDT FRI AUG 29 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NEOSHO AND WILSON COUNTIES...

AT 1258 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF CHANUTE...AND MOVING
EAST AT 18 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM ALONG WITH LOCALLY HEAVY
DOWNPOURS OF RAIN.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

DARMOFAL
Local storm report, Aug 29, 1:57 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
157 AM CDT FRI AUG 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     HAIL             CHANUTE                 37.67N 95.46W
08/29/2008  M0.75 INCH       NEOSHO             KS   LAW ENFORCEMENT

&&

KED
Special weather statement, Aug 29, 2:37 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
237 AM CDT FRI AUG 29 2008

KSZ072-096-290800-
ALLEN-NEOSHO-
237 AM CDT FRI AUG 29 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN AND NEOSHO COUNTIES...

AT 235 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF CHANUTE...AND MOVING EAST AT 16
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM
ALONG WITH LOCALLY HEAVY DOWNPOURS OF RAIN.

DARMOFAL
Special weather statement, Aug 29, 2:54 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
254 AM CDT FRI AUG 29 2008

KSZ096-290830-
NEOSHO-
254 AM CDT FRI AUG 29 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NEOSHO COUNTY...

AT 252 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST EAST OF
CHANUTE TO JUST NORTH OF THAYER...AND MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS
ALONG WITH VERY HEAVY RAINFALL.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:26 AM CDTSevere Thunderstorm WarningICTNeosho, Wilson38 min
Aug 29, 3:06 AM CDTAreal Flood WarningICTNeosho6 hr
Aug 29, 4:00 AM CDTSevere Thunderstorm WarningICTNeosho, Wilson27 min
Aug 29, 5:13 AM CDTFlash Flood WarningICTNeosho4 hr
Aug 29, 6:11 AM CDTAreal Flood WarningICTElk, Wilson4 hr
Aug 29, 9:03 AM CDTAreal Flood WarningICTNeosho3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.